Alert archive / Minnesota / Frost Advisories in 2025
Frost Advisory 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this frost advisory at May 17, 2025, 1:56 PM CDT for 18 counties in Minnesota; 17 counties in North Dakota. It took effect at May 18, 2025, 12:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 17, 2025, 1:56 PM CDT (18:56 UTC)
- In effect from
- May 18, 2025, 12:00 AM CDT
- Expired
- May 18, 2025, 7:37 AM CDT
- In force
- 8 hr
- Issued by
- NWS Grand Forks, ND
All 35 counties
Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 6.9 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
549 WWUS73 KFGF 171856 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 156 PM CDT Sat May 17 2025 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-180300- /O.NEW.KFGF.FR.Y.0002.250518T0500Z-250518T1500Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-South Clearwater- Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland-Western Walsh- Including the cities of Menahga, Redby, Roseau, Perham, Baudette, Dresden, McLeod, Gwinner, Grygla, Clearbrook, Maida, Roy Lake, Park Rapids, Flaming, Emmaville, Considine, Ashby, Adams, Cando, Fairdale, Henning, New Rockford, Valley City, Cavalier, Pencer, Newfolden, Moorhead, Hoffman, Alida, Lakota, Wadena, Fort Totten, Espelie, McIntosh, Hallock, Lower Rice Lake, Hope, Halstad, Staples Airport, Upper Rice Lake, Detroit Lakes, Salol, Devils Lake, Fargo, Faith, Mount Carmel, Langdon, Lawndale, Drayton, Crookston, Fox, Gatzke, Malung, Akra, Walhalla, Argyle, Battle Lake, Elbow Lake, Hatton, Ada, Erskine, Bemidji, Minnewaukan, Nary, Aneta, Waubun, Grafton, Kelso, New York Mills, Lavinia, Bagley, Red Lake, Ebro, Rosewood, Maddock, Nash, Wolf Lake, Backoo, East Grand Forks, Mayville, Parkers Prairie, Breckenridge, Fertile, Fosston, Thief River Falls, Erdahl, Middle River, Radium, Grand Forks, Florian, Herman, Finley, Milnor, Lake Itasca, Tolna, Shoreham, Rutland, Syre, Red Lake Falls, Hubbard, Mcville, Forman, Bowesmont, Lancaster, Enderlin, Roseville, Twin Valley, Hayes Lake State Park, Dakota Junction, Naytahwaush, Vang, Leeds, Park River, Leroy, Hadler, Oakwood, Rosby, Portland, Stephen, Barrett, Lisbon, Ponemah, Casperson, Long Lost Lake, Karlstad, Fergus Falls, Englund, Wahpeton, Mahnomen, Hillsboro, Lankin, Warren, and Cooperstown 156 PM CDT Sat May 17 2025 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT SUNDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Eastern North Dakota and Northwest Minnesota * WHEN...From midnight tonight to 10 AM CDT Sunday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. * ADDITIONAL DETAILS...There is a 50% chance for some locations to fall below freezing tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Perroux
2 follow-up statements
165 WWUS73 KFGF 180426 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 1126 PM CDT Sat May 17 2025 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181230- /O.CON.KFGF.FR.Y.0002.250518T0500Z-250518T1500Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-South Clearwater- Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland-Western Walsh- Including the cities of Breckenridge, Elbow Lake, Parkers Prairie, Fox, Portland, Fairdale, Wadena, Mount Carmel, Faith, Crookston, Oakwood, Bagley, Leeds, Milnor, Barrett, Long Lost Lake, Hillsboro, Ponemah, Fertile, Detroit Lakes, Vang, Malung, Lower Rice Lake, Fergus Falls, Hope, Park Rapids, Twin Valley, Perham, Thief River Falls, Drayton, Naytahwaush, Gwinner, Staples Airport, Backoo, Lankin, Stephen, New York Mills, Lavinia, Cooperstown, Erdahl, Englund, Cando, Mcville, Grafton, Moorhead, Red Lake, Casperson, Alida, Erskine, Clearbrook, Valley City, Syre, Dakota Junction, Finley, Hayes Lake State Park, Rosby, Lake Itasca, Warren, Considine, Cavalier, Herman, Hatton, Ashby, Fargo, Emmaville, New Rockford, Devils Lake, Wahpeton, Menahga, Waubun, Akra, Lakota, Gatzke, Tolna, Leroy, Upper Rice Lake, Roseville, Redby, Red Lake Falls, Pencer, Adams, Maida, Salol, Newfolden, Walhalla, Roy Lake, Florian, Maddock, Mahnomen, Enderlin, Ada, Espelie, Hadler, Flaming, Wolf Lake, Lisbon, Middle River, Fort Totten, Kelso, Dresden, Hallock, Grand Forks, Halstad, Langdon, Hoffman, Rosewood, McLeod, Shoreham, Minnewaukan, Argyle, Lawndale, Henning, Rutland, Ebro, Roseau, Baudette, Bemidji, McIntosh, Hubbard, Battle Lake, Nary, Fosston, Forman, Grygla, Park River, Aneta, East Grand Forks, Radium, Mayville, Karlstad, Lancaster, Nash, and Bowesmont 1126 PM CDT Sat May 17 2025 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT SUNDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Portions of central, north central, northwest, and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until 10 AM CDT Sunday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. * ADDITIONAL DETAILS...There is a 60% chance for some locations to fall below freezing tonight within portions of west-central and northwest Minnesota. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CJ
446 WWUS73 KFGF 181237 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 737 AM CDT Sun May 18 2025 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181345- /O.CAN.KFGF.FR.Y.0002.000000T0000Z-250518T1500Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-South Clearwater- Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland-Western Walsh- Including the cities of Grygla, Parkers Prairie, Flaming, Park Rapids, Moorhead, Lawndale, Cando, Cavalier, Waubun, Espelie, Alida, Akra, Fosston, Rutland, Lower Rice Lake, Hallock, Upper Rice Lake, Enderlin, Hope, Nary, Red Lake Falls, Leeds, Hadler, New Rockford, Mount Carmel, Emmaville, Portland, Middle River, Lakota, McLeod, Adams, Wahpeton, Newfolden, Nash, Lisbon, McIntosh, Grafton, Thief River Falls, Backoo, Henning, Langdon, Forman, Considine, Maida, East Grand Forks, Herman, Mcville, Clearbrook, Faith, Wadena, Fort Totten, Fox, Rosewood, Warren, Milnor, Walhalla, Halstad, Rosby, Malung, Long Lost Lake, Fargo, Finley, Aneta, Crookston, New York Mills, Maddock, Erskine, Detroit Lakes, Wolf Lake, Roseau, Drayton, Ada, Naytahwaush, Lavinia, Red Lake, Roy Lake, Menahga, Battle Lake, Bagley, Lankin, Salol, Barrett, Vang, Breckenridge, Ashby, Elbow Lake, Erdahl, Mayville, Hillsboro, Bowesmont, Englund, Leroy, Staples Airport, Argyle, Karlstad, Devils Lake, Roseville, Grand Forks, Redby, Fertile, Fergus Falls, Gwinner, Gatzke, Cooperstown, Hoffman, Park River, Casperson, Kelso, Valley City, Hayes Lake State Park, Bemidji, Hubbard, Radium, Oakwood, Ponemah, Mahnomen, Minnewaukan, Perham, Shoreham, Ebro, Dresden, Lake Itasca, Tolna, Dakota Junction, Syre, Lancaster, Pencer, Baudette, Hatton, Florian, Twin Valley, Stephen, and Fairdale 737 AM CDT Sun May 18 2025 ...FROST ADVISORY IS CANCELLED... Temperatures overnight remained in the mid to upper 30s and are rising again this morning. Frost is no longer expected. $$ JR
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at May 17, 12:43 PM CDT, 1 hour 13 minutes earlier. Its key messages:
- Freezing or near freezing temperatures are possible Saturday night into Sunday morning.
Area forecast discussion, May 17, 12:43 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1243 PM CDT Sat May 17 2025 .KEY MESSAGES... - Freezing or near freezing temperatures are possible Saturday night into Sunday morning. && .UPDATE... Issued at 1239 PM CDT Sat May 17 2025 Quiet weather continues as temperatures slowly rise beneath this cloud deck. Skies should break up this evening allowing for at least a widespread frost this evening. At least for the day today, impacts will be limited until after sunset. UPDATE Issued at 954 AM CDT Sat May 17 2025 The Frost Advisory has been allowed to expire as temperatures will slowly rise this morning. A few flurries/sprinkles have been reported, however webcam observations indicate very minimal public impacts. Very limited impacts will continue through the day today. UPDATE Issued at 640 AM CDT Sat May 17 2025 Made a few minor tweaks to POPs to reflect recent radar and observation trends. Most of the lingering rain (even some snow) showers are along and east of the Red. Temps in northeastern ND have fallen into the 32 to 33 range, so we seem to have hit the temperatures for frost advisory even though not much to scrape. && .DISCUSSION... Issued at 353 AM CDT Sat May 17 2025 ...Synopsis... Upper low continues to pull through MN and WI, with wrap around light rain and even a few snowflakes lingering across the Red River Valley. No impacts expected. After some brief ridging into tomorrow, another upper low will be coming out into the Plains on Monday and Tuesday. Current ensemble runs have a few main vort lobes rotating around each other as they come out, but all track through SD and Nebraska into southern MN, so best probabilities of wetting rain look like they will be along and south of Highway 2. Another break for mid-week as ridging builds in again, and then another weak shortwave could bring some precip for Friday. Ensemble agreement goes downhill for next weekend. ...Frost/freeze for this morning and tomorrow morning... Cold air advection continues to bring lower temps and dew points into the CWA. Cloud cover continues and wind has kept us well mixed, but advection alone has dropped readings into the 34 to 35 range already. Looking upstream, temps may not fall much below 33 degrees but that continues to fit well with the frost advisory for northeastern ND. We will hit temperature criteria even if clouds and winds keep the usual frost from happening. The cold air advection will continue into today, then surface ridging will extend into the Eastern Plains by tonight. Winds will decrease and begin to shift to the northeast and east, although it does not seem at this point it will go completely calm. There is also the question of cloud cover as at least some will still be hanging around. Likely will need another frost advisory when the current one expires, and some spots may even get below freezing. Probabilities of 32 or below range from 20 percent in northwestern MN to around 80 percent in the Langdon area. With current headlines and some uncertainty on which counties will hit freeze versus just frost, will hold off on headlines for Sunday morning and let the day shift refine things. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1239 PM CDT Sat May 17 2025 MVFR to isolated IFR conditions will prevail for the remainder of the afternoon. Beneath these clouds, -RA or -SN may arise, but impacts to visibility are unlikely. At the worst visibility, expect somewhere between 4 and 6 miles. Skies will break up in cover, but expect MVFR ceilings to last through the early evening. Sites may become VFR as skies clear even with ceilings below 3000ft. Winds will diminish this evening to light and variable for most, if not all, TAF sites. Winds will increase from the east as the sun rises tomorrow. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Perroux/JR DISCUSSION...JR AVIATION...Perroux
Hazardous weather outlook, May 17, 6:46 AM CDT, 7 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 646 AM CDT Sat May 17 2025 NDZ006>008-014>016-054-181200- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Western Walsh- 646 AM CDT Sat May 17 2025 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Near freezing temperatures are possible in portions of northeastern North Dakota this morning and a frost advisory is in effect. Additional freezing or near freezing temperatures are possible Saturday night. .DAYS TWO THROUGH SEVEN...Sunday through Friday Freezing to near freezing temperatures continue into Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. MNZ001>009-013>017-022>024-027>032-040-NDZ024-026>030-038-039-049- 052-053-181200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland- 646 AM CDT Sat May 17 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Freezing to near freezing temperatures continue into Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
Nearby
Frost Advisories in Minnesota, 2025Frost Advisories in North Dakota, 2025Every frost advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.